Acanthosis Nigricans is a skin disorder that, while it isn’t serious in and of itself, can be the herald of more serious conditions. For this reason, the development of AN should not be taken lightly. Like most skin abnormalities, if you begin to exhibit signs of AN you should consult your doctor right away to determine if there is an underlying cause and what can be done in terms of treatment.
Clinically speaking, Acanthosis Nigricans, or AN, is a skin disorder characterized by dark, velvety patches of skin that develop in areas with skin folds. The armpits, groin and neck are most commonly affected but the condition may also appear on other parts of the body. Because it is restricted to body folds and creases, not surprisingly it is a fairly common condition among the obese, who tend to have extra flaps and folds of skin.
AN can occur at any age and in both genders. It tends to be more common among Native Americans, African Americans and Hispanics, which leads some doctors to believe there is a connection to increased skin pigmentation. In some cases the growths associated with AN can become thickened and may begin to smell bad, making it a cause of embarrassment for individuals with the condition. Aside from these cosmetic issues, AN does not pose any direct risks on its own, but that doesn’t mean it is not a cause for concern.
What Causes This Skin Discoloration Disorder?
While the exact cause of Acanthosis Nigricans is not known, it is known to be hereditary in some cases and has also been directly associated with several other medical conditions including diabetes/, obesity and some forms of cancer. Individuals who develop AN also tend to develop insulin resistance, which can in turn leave them more prone to developing Type II Diabetes.
AN has also been directly connected to certain hormonal disorders, particularly those that affect the function of the adrenal glands. Along those same lines, AN can also be triggered by the use of particular medications that affect hormone production such as corticosteroids, prednisone and oral contraceptives.
Perhaps most significant, AN is also known to be a sign of tumor growth in some individuals. The sudden onset of AN can be an indicator of a tumor growing in the stomach, colon or liver. While these instances are rare, it is always a good idea to get a full physical workup if you develop AN so that you can identify any underlying causes.
Is Acanthosis Nigricans treatable?
Since Acanthosis Nigricans is not in itself dangerous, there is no immediate treatment required. If odor or the appearance of your skin is troubling, you can use various medications to lessen the severity of symptoms.
Prescription creams, oral acne medications, antibacterial soaps and even laser treatment to reduce the size of growths have all been effective in AN patients. The most important thing for any AN patient is to consult your doctor so that you can determine if there is an underlying illness causing the condition. Treating that underlying cause can help to reduce the appearance of Acanthosis Nigricans and put your mind at ease.